Two years ago I had a Retriever that had Lymphoma Cancer. Near the end of her life, the Vet put her on larger doses of Prednisone as well as put her on Enalapril to control heaving "heaving" episodes she had every time she got up from laying down, etc. These worked for a while but she eventually had to be Euthanized due to the severity of her Cancer and how far it spread.
My other dog is now ill. It was confirmed two years ago she also has a different type of slower moving Cancer than the other dog had when she had tumors removed. Until lately she's done fine. Lately, she's started to pant heavily at times even when not active, and in the last 2 days she has also started to "heave" (almost like coughing something up - then saliva comes out) whenever she stands up from having laid down, or gets up on the sofa... anything that involves strenuous activity (for a 14 year old dog). She varies now as to whether she'll eat or not (sometimes yes, sometimes she avoids the food), but she's drinking water ok and so far is using the bathroom pretty normally. But everything she is doing is exactly what the other dog did near the end of her life.
I still have some Enalapril left over from the other dog. Due to health issues of my own (serious at the moment) and the dog's condition, it's not feasible to take her to the Vet. I called and they didn't want me to give her the Enalapril unless she has a full X-ray done, etc, which they even admit might not be possible because due to her age/condition it would be extremely dangerous to knock her out for the X-ray to begin with. Their theory being that if her heaves are NOT heart-related like dog # 1, that the Enalapril might actually do much more harm than good. I'm at a catch-22 right now, as I'm not able to get her to a Vet anyway, and none of the Vets in my area do house calls for any reason.
Not asking for anyone to dispense med advice here - just asking what you would do as a personal opinion only. If your dog #2 was a confirmed advanced Cancer dog, and she was doing exactly the same things your dog # 1 did in that situation, would you as a dog owner consider the risk worth it and try giving the dog Enalapril to see if it helped the hacking symptoms so they could lead a more normal life, at least for a while? I usually do have good "gut instincts" and they are just screaming at me that this will help her, and to maybe even just try half doses of it with her, but I would still like to hear from outside folk's opinions, too.
I honestly do not know what I would do in that situation. The key words in your post that struck a chord for me were "Their theory being that if her heaves are NOT heart-related like dog #1, that the Enalapril might actually do much more harm than good." I know that she is your dog and you know her better than anyone in the world, but the vet knows how to deal with her disease, and he or she also knows that there are often several different things that can cause the same set of symptoms. You said yourself that even though she also has a slow moving type of cancer, it's a different type. Therefore there's a pretty good chance that the symptoms you are seeing are related to something else. And if it were me, I would not be able to live with myself if I did something against my vet's advice and it ended up making a situation much worse.
My best advice at this point would be to advise you to post your question in our Experts Forum for Cancer in Pets. Perhaps the vet(s) there can give you better insight into what can happen if you do or do not do particular things relating to your dog's cancer. Here is the address to that forum:
Best of luck to you. I wish I were able to give you better advice about this. I hope that you are able to resolve your own medical issues as well. You are in my thoughts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.